New York, 2008

Damaging Wind in New York, August 10, 2008

August 10, 2008 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm during the morning hours produced damaging winds estimated near 65 mph. The downburst winds ripped shingles and flashing off the roof of a home and downed trees and large limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm during the morning hours produced damaging winds estimated near 65 mph. The downburst winds ripped shingles and flashing off the roof of a home and downed trees and large limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 11:17 AM EST, 53 minutes earlier.

Area forecast discussion, Aug 10, 11:17 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1217 PM EDT SUN AUG 10 2008

.SYNOPSIS...
LOW PRESSURE CENTERED JUST NORTH OF LAKE ONTARIO WILL DRAG A COLD
FRONT ACROSS OUR AREA TONIGHT AND OFF THE EAST COAST BY MONDAY
MORNING. THIS WILL KEEP UNSETTLED WEATHER OVER OUR AREA THROUGH
MONDAY. HIGH PRESSURE BUILDING IN FROM THE MIDWEST IS EXPECTED TO
BRING DRY WEATHER FOR TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOON UPDATE...QUITE THE MORNING ACROSS THE IMMEDIATE BUFFALO AREA
AS INTENSE LAKE EFFECT RAIN BANDS HAVE BEEN ROTATING AROUND THE ANOMALOUSLY
STRONG AND DEEP UPPER LOW WHICH WAS CENTERED OVER SOUTHERN
ONTARIO. LOCAL 2 TO 3 INCH REPORTS HAVE BEEN RECEIVED WITHIN A
NARROW 2 OR 3 MILE CORRIDOR JUST S AND E OF THE AIRPORT. FLS/URBAN FLOOD
ADVISORY HAS BEEN ISSUED...ALTHOUGH BAND HAS BROKEN UP INTO MORE
WIDESPREAD SHOWERS AT MIDDAY. THE UPPER LOW WAS ACTUALLY STRETCHING
WESTWARD RATHER THAN SOUTHWARD AT MIDDAY...SLOWING UP ITS
SOUTHWARD PROGRESS...SO WEST TO SOUTHWEST FLOW WILL HANG ON MOST
OF AFTERNOON ACROSS BUF AREA...SO INCR POPS TO CATEG FOR
AWHILE...ALSO LOWERED TEMPS.

ELSEWHERE...NOT A BAD DAY STILL FROM GENESEE VALLEY EAST WITH SOME
SUNSHINE...BUT CONVECTIVE TEMPS HAVE BEEN REACHED SO WE DO EXPECT
ACTIVITY TO POP SHORTLY. MAINTAINED CHC POPS THERE...INCR TO LIKELY
LATE. NO OTHER CHANGES AT MIDDAY.

TEMPS WILL BE UNSEASONABLY CHILLY. RECORD LOW MAX FOR THE DAY
AT BUF WILL BE APPROACHED. IT IS 66/1882 AT BUF.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE SLOW MOVING CLOSED LOW WILL STILL IMPACT OUR AREA ON MONDAY AS
IT DRIFTS FROM CENTRAL PA TO SOUTHERN NEW ENGLAND. WHILE THIS TRACK
OF THE LOW SHOULD RESULT IN A GRADUAL WEST TO EAST DECREASE IN THE
CHANCES FOR PCPN DURING THE AFTERNOON...PLAN TO INCREASE THE POPS TO
LIKELY CATEGORY ACROSS THE NORTH COUNTRY WHICH WILL BE CLOSER TO THE
MAIN CENTER OF THE UPPER LEVEL LOW. THE PCPN WILL CONTINUE TO WIND
DOWN FROM WEST TO EAST MONDAY NIGHT AS THE THE LOW FINALLY LIFTS OUT
INTO SOUTHERN NEW ENGLAND. WILL KEEP TUESDAY DRY...BUT OUR AREA WILL
STILL BE UNDER THE INFLUENCE OF A GENERAL CYCLONIC FLOW AS THE MEAN
LONG WAVE TROUGH REMAINS INTACT OVER SOUTHEAST CANADA AND THE
NORTHEAST U.S.. THIS MAY RESULT IN MORE CLOUDINESS FOR TUESDAY THAN
PREVIOUSLY THOUGHT. THE GFS THEN SHOWS A RATHER WELL DEFINED SHORT
WAVE ROTATING THROUGH THE BASE OF THE LONG WAVE TROUGH TUESDAY
NIGHT. THIS IMPULSE WILL LIKELY BRING SOME INCREASE IN CLOUDS
TUESDAY NIGHT ...BUT RIGHT NOW IT DOES NOT APPEAR AS THOUGH THERE
WILL BE ENOUGH LOW LEVEL MOISTURE IN PLACE TO GENERATE PCPN.

TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DUE TO THE
INFLUENCE OF THE UPPER LOW AND COLD POOL...WITH 850 MB TEMPS OF +9C
ONLY SUPPORTING HIGHS IN THE UPPER 60S TO LOWER 70S ON MONDAY...WITH
SOME MODERATION IN TEMPERATURES EXPECTED FOR TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
IN GENERAL...THE EXTENDED PORTION OF THE FORECAST WILL CONTINUE TO
FEATURE LARGE-SCALE UPPER RIDGING ACROSS THE WESTERN PART OF NORTH
AMERICA...WITH A DOWNSTREAM TROUGH REMAINING IN PLACE ACROSS THE
EAST. AS A RESULT...WE SHOULD CONTINUE TO SEE TEMPERATURES AVERAGING
A BIT BELOW NORMAL DURING THIS PERIOD...ALONG WITH PERIODIC CHANCES
FOR SHOWERS.

IN TERMS OF PRECIPITATION CHANCES...EXPECT DRY CONDITIONS ON
WEDNESDAY AS HIGH PRESSURE RIDGES INTO THE OHIO VALLEY AND LOWER
GREAT LAKES. A COUPLE OF WEAK...ILL-DEFINED UPPER LEVEL SHORT WAVES
MAY BRING A CHANCE FOR RAIN THURSDAY AND FRIDAY...BUT FREQUENT RAIN
FREE PERIODS ARE LIKELY AS WELL. LOOK FOR MAINLY DRY CONDITIONS ON
SATURDAY...ALTHOUGH AN APPROACHING WARM MAY BRING A FEW SHOWERS TO
THE SOUTHERN TIER.

AREA TEMPERATURES ARE EXPECTED TO RETURN TO MORE SEASONAL LEVELS
LATE IN THE PERIOD AS THE FLOW BACKS MORE TO THE SOUTHWEST IN
ADVANCE OF AN APPROACHING MIDWEST TROUGH.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
MOISTURE WRAPPING AROUND THE UPPER LEVEL LOW WILL BRING LIKELY
SHOWERS AND SPOTTY THUNDER TODAY. MVFR TO VFR CONDITIONS WILL
CONTINUE.

OUTLOOK...
MONDAY...VFR/LOCALLY MVFR IN SCATTERED SHOWERS/THUNDERSTORMS.
TUESDAY THROUGH THURSDAY...GENERALLY VFR.

&&

.MARINE...
LOW PRESSURE TRACKING INTO WESTERN NEW YORK TODAY AND THEN TO THE
COAST TONIGHT WILL RESULT IN SHIFTING WINDS TODAY. THEY WILL BE
GENERALLY WESTERLY ON LK ERIE AND SHIFT TO NORTHERLY BY TONIGHT.
ON ONTARIO THEY WILL BACK TO EASTERLY BY TONIGHT AND THEN TO
NORTHERLY LATE TONIGHT AND MONDAY. SPEEDS WILL BE LIGHT SO WAVES
WILL BE LOWER COMPARED TO WHAT WE SAW ON SATURDAY.

HIGH PRESSURE BUILDING IN BEHIND THE DEPARTING LOW AND COLD FRONT
WILL MAINTAIN A WEST TO NORTHWEST FLOW ON THE LAKES FOR MONDAY
INTO MID WEEK...BUT WIND AND WAVES ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA AT THIS TIME.

WATERSPOUTS WILL ALSO BECOME A DISTINCT POSSIBILITY ONCE AGAIN TODAY
AS A COLD POOL ALOFT OVERSPREADS THE AREA. A SIMILAR TREND IS
EXPECTED TONIGHT INTO MONDAY MORNING. SMW ISSUED FOR FREQUENT
SPOUTS ON ERIE INTO EARLY AFTERNOON.

&&

.HYDROLOGY...
SHARP RISES ON SOME BUF AREA CREEKS THIS MORNING DUE TO EXCESSIVE
RAINS PAST 12 TO 18 HOURS. EBZN6 UP TO 7.5. WILL BE MONITORED BUT
SHOULD NOT REACH 10 FT FLOOD STAGE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...SFM
SHORT TERM...TJP
LONG TERM...JJR/TJP
AVIATION...SFM
MARINE...SFM/TJP
HYDROLOGY...SFM
Hazardous weather outlook, Aug 10, 4:05 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EDT SUN AUG 10 2008

NYZ001>008-010>014-019>021-085-110915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
505 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
505 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 24 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 10, 12:10 PM EST
Where
Erie County, 0.69 mi N of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
42.760, -78.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133788.